Flashcards in CBD 5: Anaphylaxis Deck (18)
Sarah is a 16-year old girl who was eating at a restaurant with her family. After starting the main course, she noticed feeling hot and then some tingling in her lips. She began to feel anxious. Her parents noticed a rash on her face and neck.
a) Other relevant points in the history?
b) What is the name of the typical allergic rash?
a) History of allergies, contact with known allergen, history of asthma (increased mortality), previous anaphylaxis, EpiPen?
b) Urticaria - red, raised, itchy bumps (weals)
b) 2 main criteria to diagnose
c) Initial features usually (80% cases)
d) Other possible features
e) vs. 'anaphylactoid' reactions
a) Severe, life-threatening, systemic IgE-mediated hypersensitivity reaction
b) - Sudden onset and rapid progression of symptoms
- Life-threatening airway and/or breathing and/or circulation problems.
c) Skin/soft tissue changes:
- angio-oedema (lips, eyelids, airway)
d) - Gastrointestinal symptoms (e.g. vomiting, abdominal pain, incontinence)
- Psychiatric (anxiety and a “sense of impending doom”)
e) Anaphylactoid reactions are similar to anaphylaxis but are not IgE-mediated
c) Other most common
d) Other less common
a) Nuts (peanut, walnut, Brasil nut, almond, other), dairy, fish, strawberry, kiwi fruit
b) Antibiotics (penicillins, cephalosporins), anaesthetic drugs (NMBs, induction agents), NSAIDs, ACEIs, contrast media
c) Stings (wasp, bee, scorpion), venom
d) Latex, dyes
- Time course for
a) Food allergies/oral meds
b) insect stings
c) IV drugs
a) Food allergies/oral drugs (respiratory arrest after 30 mins)
b) Insect stings (shock after 15 mins)
c) IV drugs (shock within 5 mins)
Sudden onset of generalised urticaria, angioedema, and rhinitis - is this anaphylaxis? Why?
Because the life-threatening features – an airway problem, respiratory difficulty (breathing problem) and hypotension (circulation problem) – are not present.
Anaphylaxis: AIRWAY problems
• Airway swelling (e.g. throat and tongue swelling)
• Hoarse voice
Anaphylaxis: BREATHING problems
• Shortness of breath – increased respiratory rate
• Wheeze (may have asthmatic features)
• Patient becoming tired
• Confusion caused by hypoxia
• Cyanosis (appears blue) – this is usually a late sign
• SpO2 < 92%
• Respiratory arrest
Anaphylaxis: CIRCULATION problems
• Signs of shock – pale, clammy
• Hypotension – feeling faint (dizziness), collapse
• Decreased GCS or LOC
• ECG changes
• Cardiac arrest
Anaphylactic shock: pathogenesis
Anaphylactic shock can be caused by:
- direct myocardial depression
- vasodilation > capillary leak > loss of circulating volume
b) Non life-threatening
a) - Life-threatening asthma – commonest in children
- Septic shock (children may have petechial rash)
- Other causes of shock/collapse/arrest
b) Non life-threatening conditions (these usually respond to simple measures):
• Faint (vasovagal episode) - bradycardia, responds to lying down and leg raising.
• Panic attack.
• Breath-holding episode in child.
• Idiopathic (non-allergic) urticaria or angioedema.
Anaphylaxis: management algorithm (Resus UK)
- definitive management
- adjuvant management (including A-E)
x 20 = chlorphenamine dose
x 20 again = hydrocortisone dose
Assessment and diagnosis.
- ABCDE and assess for anaphylaxis
- Call for help
- Lie patient flat and raise legs
- ADRENALINE - 500 mcg IM (adults); repeat after 5 mins if no improvement
- Remove trigger if possible (eg. stop penicillin, remove bee sting)
- Airway - establish - RSI if necessary
- Breathing - High-flow 100% oxygen: 15 L/min via NRB
- Circulation - gain IV access and give...
1. Chlorphenamine 10 mg IM/IV (H1-blocker)
2. Hydrocortisone 200 mg IM/IV
3. IV fluid challenge: 500 - 1000 ml 0.9% NaCl
4. Asthma drugs if predominantly asthmatic features
• Pulse oximetry
• Blood pressure
a) Adult IM (all above 12 years)
b) Paediatric IM (6 - 12, < 6 years)
c) In auto-injectors (epi-pens)
a) • Adult 500 mcg IM of 1 in 1,000 (0.5 mL)
b) • Child 6 -12 years: 300 mcg IM (0.3 mL)
• Child less than 6 years: 150 micrograms IM (0.15 mL)
c) Two available doses: 150 or 300 micrograms
d) - Adrenaline IV to be given only by experienced specialists.
Titrate: Adults 50 mcg; Children 1 mcg/kg
Adrenaline: mechanism of action
- Reverses peripheral vasodilation, thereby increasing circulating volume and reducing oedema.
- Dilates the bronchial airways
- Increases the force of myocardial contraction
- Suppresses histamine and leukotriene release
- Inhibits mast cell activation
Adrenaline: site of IM injection
Anterolateral aspect of the middle third of the thigh
a) Investigation to confirm anaphylaxis
b) Further management
c) How long post-reaction should they be observed for?
d) What risks should be explained to patient?
a) Mast cell tryptase (serum)
b) Referral to allergy specialist, patient education, consider need for auto-injector
c) Minimum 6 hours
d) Biphasic reactions - return of anaphylactic features without repeat exposure (incidence: 1 - 20%)
a) Allergic - usually associated with...?
b) Non-allergic - most common
c) Other non-allergic
a) Urticaria +/- anaphylaxis
b) ACE-inhibitors (bradykinin-induced)
c) Idiopathic, hereditary C1 esterase-inhibitor deficiency, acquired C1 esterase-inhibitor deficiency (lymphoma, SLE)
a) Antihistamines, plus steroids and adrenaline (if anaphylaxis or airway risk)
b) Withdraw ACE, specialist care if C1-esterase inhibitor deficiency